Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Had Meniere's disease due to imbalance of the fluid in inner ear. Prescribed with SERC. How to prevent?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1984
Answered : 1971 Questions
I first had a bout of severe vertigo 17 years ago with severe vomiting and severe vertigo.
I was told by my family doc that I had Meniere's disease which had no cure. It was due to imbalance of the fluid in my inner ear. I was prescribed SERC which would help to ease the symptom when it occurred again. Since then, I had the attack once a year or once one and half year although the severity appeared to be less severe and the duration was shorter as I got older. I haven't had an attack for over two years now. My questions are: With older age (74 in August), will this disease subside by itself? Are there other procedures which I can undertake myself to prevent this disease to recur?
Posted Thu, 28 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. A.K. Srivastava 3 hours later
Thanks for writing to H.C.M. for query.

I have gone through your clinical history about vertigo which you are facing for quite long. Initially it was diagnosed as Meniere’s disease. You were told that this vertigo will repeatedly come in your life as there is no cure of it. In advancing age you observe that intervals between episodes are gradually increasing and duration of illness is gradually decreasing.

Here I would like to tell you that in Miniere’s usually vertigo is associated with tinnitus(ringing sound in ear) and loss of hearing. While on the other hand BPPV patient have only vertigo. Both these are self limiting and recovery is spontaneous. But in acute phase supportive treatment in the form of anti vertigo drugs are given. Some times vasodilators are also helpful.

Rehabilitation exercises are also of useful for enhancing the recovery and to prevent the episodes in chronic vertigo.

As you asked about effect of advancing age on vertigo, here I would like to tell you that there is no age bar for vertigo , Secondarily in advancing age some other causes of dizziness and vertigo comes in play like vascular insufficiency due to atherosclerosis of vessels .

I hope your query is explained well but still if you have any doubt then feel free to ask again.

With Regards.
Above answer was peer-reviewed by
Follow-up: Had Meniere's disease due to imbalance of the fluid in inner ear. Prescribed with SERC. How to prevent? 7 hours later
Dr. Srivastava: I do have whissing sound in my left ear also for five or six years. It comes off and on and it is not too loud and I have gotten used to it. I went to have a hearing test and I was told my hearing was OK with no loss of hearing. Also could you explain to me what is a vasodilator? Thank you again. Sincerely, XXXXXXX
Answered by Dr. A.K. Srivastava 2 hours later

Thanks for writing back to us about your query.

You have two queries-

(1) About whissing sound inyour left ear- Since your age is of 73 years and your hearing tests are normal this shows that it is tinnitus and is related to advancing age.This type of sound originates from spontaneous depolarization of hair cells of cochlea (inner ear).In your case it can't be cure but at the same time it does not harm other than unwanted whissing sound in ear. If loudness of this sound increases with adcancing age, at that time you can use hearing aid with tinnitus masker to avoid this sound.

(2) Vasodilator- These are drugs which dilates the fine vessels of our body to give way to blood cells.This is requared when atherosclerosis reduces the diameter of tunnel in fine vessels to an extent that blood cells can't pass through. This narrowing of vessels is diagnosed by color doppler study and by angiography.

I hope your quries are explained but still if you have any doubt you are free to ask.

With Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor